Author(s): Falc V, Crespo M, Ribera E
Abstract Share this page
Abstract The incidence of nucleoside analogue-related lactic acidosis has been estimated in 0.57 - 8.5 cases/1000 person years of antiretroviral therapy. The onset of lactic acidosis is usually insidious and patients complain of nausea, vomiting, abdominal pain, fatigue and weight loss. When lactate levels are high enough, a catastropic clinical situation develops, resulting in multiorgan failure. The mortality rate of patients with lactic acidosis related to nucleoside therapy is very high, 33 - 60\%. Although all nucleoside analogues have been implicated in lactic acidosis, most cases are associated with stavudine. At present, there are no controlled trials to evaluate the treatment of nucleoside-induced lactic acidosis. Therapy is based on supportive measures and discontinuation of all antiretroviral drugs. Administration of essential vitamin coenzymes, electron acceptors and L-carnitine may be useful in some cases.
This article was published in Expert Opin Pharmacother
and referenced in Journal of Antivirals & Antiretrovirals